Alert archive / Nevada / Special Weather Statements in 2017

Special Weather Statement, NWS Reno, NV

August 2, 2017Douglas County, Storey County, Nevada; Alpine County, Lassen County, California

NWS Reno, NV issued this special weather statement at Aug 2, 2017, 2:45 PM PDT for Douglas County, Storey County, Nevada; Alpine County, Lassen County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 2:45 PM PDT (21:45 UTC)
Expired
Aug 2, 2017, 4:45 PM PDT
In force
2 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, Lassen County, CA, Douglas County, NV, Storey County, NV

The radar

The Reno radar (KRGX), 98 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
3192 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS85 KREV 022145
SPSREV

Special Weather Statement
National Weather Service Reno NV
245 PM PDT WED AUG 2 2017
 
CAZ071-072-NVZ002-003-022345-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
245 PM PDT WED AUG 2 2017

...Isolated Thunderstorms Developing over the Eastern Sierra and 
Western Nevada...

At 242 PM PDT, Doppler radar was tracking thunderstorms near Carson 
Pass and north of Truckee. These storms are nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with 
these storms, along with localized heavy rainfall and potential for 
small rock slides.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 4082 12132 4119 12038 4119 12031 4118 12020
      3996 11999 3973 11942 3841 11966 3866 11994
      3882 12004 3885 12016 3920 12025 3961 12047
      3971 12072 4019 12088 4026 12106 4044 12106
      4044 12122 4054 12123 4059 12132
TIME...MOT...LOC 2142Z 152DEG 1KT 3870 11993 

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:09 AM PDT, 11 hours 36 minutes earlier.

Area forecast discussion, Aug 2, 3:09 AM PDT, 11 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Reno NV
309 AM PDT Wed Aug 2 2017

.UPDATE...
Forecaster confidence has increased that heat impacts will be
widespread enough to upgrade the Heat Advisory to an Excessive
Heat Warning. Warm overnight temperatures will not allow for much
relief from the very hot conditions during the day. Please
consider rescheduling outdoor activities or work to a day and/or
time that will be less oppressively hot. Temperatures in the
100-110 degree range are hot enough to result in heat-related
illnesses even with the most healthy of individuals. -Edan

&&

.PREVIOUS DISCUSSION... /Issued 212 AM PDT Wed Aug 2 2017/

SYNOPSIS...

Strong high pressure will continue to bring hot to record-
breaking temperatures to northeast California and western Nevada
this week. Isolated thunderstorms are possible each afternoon
through Thursday, mainly near the Sierra. As high pressure shifts
east late this week, more moisture is forecast to surge northward
with increasing thunderstorm coverage into the weekend.

SHORT TERM...
It's going to be another hot day as the ridge axis centers right
over northeastern California and western Nevada. Forecast remains
on track for hot and record-breaking temperatures, isolated
afternoon and evening showers/thunderstorms, and relatively light
winds.

Main concern with the temperature forecast today, as well as
tomorrow, will be if thunderstorms develop and keep some
locations from heating up as quickly. Cloud cover from developing
storms could limit heating by a few degrees which would result in
lower forecast highs (not necessarily a bad thing). When
comparing model soundings between the NAM and GFS, they tell two
slightly different stories. The GFS shows little to no mid-level
capping or warming aloft today, while the NAM does show a mid-
level cap. Yesterday morning's sounding had a decent mid-level
cap present, but strong surface heating was able to overcome it
and allow thunderstorms to form in some locations along the
Sierra. Today will most likely be similar to yesterday's storm
development, which was relatively isolated in nature with pockets
of localized heavy rain and gusty outflow winds. Lightning starts
will remain a concern with any storms that develop over the next
few days as well. See the fire weather section for a more in depth
discussion.

On Friday, the flow finally begins to transition from an easterly
component, to more of a southerly component, which will allow
moisture to increase across the Sierra and western Nevada.
Precipitable water values will be approaching 0.75-1" and with
relatively light flow aloft this will result in conditions that
would promote heavy rain and an increased risk of flash flooding.
Generally, we are confident with an increase in thunderstorm
coverage for Friday, and that flash flooding will likely occur at
some point late this week and into the weekend. Locations that
will have a more enhanced risk for flash flooding from heavy
rains include steep terrain and recently burned locations. Be
sure that you have multiple methods of receiving alerts over the
next few days because even though it is just really hot for the
first portion of the week, by the end of the week the concerns
will shift to thunderstorms with heavy rain and increased flash
flood potential. -Edan

LONG TERM...This weekend and early next week...

There is really no change to the large scale as models keep a
persistent weak trough near or just off the west coast. As already
mentioned, moisture will be in place and with no significant flow
to push it out of the region, showers and thunderstorms will
persist. PWATs near 1" and slow moving storms/training along
favored convergence zones will keep a threat for flash flooding
across the area. It is too difficult to pick which days will be
worse in this rather nondescript flow. Temperatures will be more
moderate with all the clouds and showers although humidity levels
will offset this cooling to some degree. Hohmann

AVIATION...

Afternoon and evening thunderstorms through Thursday will remain
isolated with the best chance in the eastern Sierra and south of
Highway 50 in far western NV. Wind gusts 30-40 kts will be the
main impact. Otherwise, hot afternoon temperatures through
Thursday will result in high density altitudes which may affect
some airport operations. Snyder

FIRE WEATHER...

Currently, the biggest concern regarding fire weather is going to be
a significant increase in thunderstorm activity and lighting strikes
going into the weekend that could start new fires. The overall
upcoming pattern would indicate mostly wet storms but there is
always a potential for "drier" storms along the edge of incoming
moisture. Currently, Friday looks like the most likely time
period for drier storms as the moisture impulse first spreads into
the region.

Going into the weekend, a significant increase in moisture and lack
of storm movement should keep storms in the wet category.
Zach/Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning until 11 PM PDT Thursday NVZ001-003>005.

CA...Excessive Heat Warning until 11 PM PDT Thursday CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 2, 2:45 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
245 PM PDT WED AUG 2 2017

CAZ071-072-NVZ002-003-022345-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
245 PM PDT WED AUG 2 2017

...Isolated Thunderstorms Developing over the Eastern Sierra and
Western Nevada...

At 242 PM PDT, Doppler radar was tracking thunderstorms near Carson
Pass and north of Truckee. These storms are nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storms, along with localized heavy rainfall and potential for
small rock slides.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 4082 12132 4119 12038 4119 12031 4118 12020
      3996 11999 3973 11942 3841 11966 3866 11994
      3882 12004 3885 12016 3920 12025 3961 12047
      3971 12072 4019 12088 4026 12106 4044 12106
      4044 12122 4054 12123 4059 12132
TIME...MOT...LOC 2142Z 152DEG 1KT 3870 11993

AH

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:14 PM PDTSpecial Weather StatementREV46 min
Aug 2, 2:57 AM PDTExcessive Heat WarningREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more38 hr
Aug 2, 3:22 PM PDTSpecial Weather StatementREV23 min
Aug 2, 4:34 PM PDTSpecial Weather StatementREV41 min
Aug 2, 3:37 PM PDTSevere Thunderstorm WarningREVPlacer23 min
Aug 2, 4:41 PM PDTSevere Thunderstorm WarningREVEl Dorado, Placer34 min

Nearby

Special Weather Statements in Nevada, 2017Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.